Illinois, 2018Strong Wind in Illinois, December 27, 2018
December 27, 2018 · NWS ILX · 1 event in 1 county or zone
A deepening area of low pressure over the Plains produced strong gradient winds across central Illinois during the afternoon of December 27th. Winds generally gusted from 45-55mph: however, peak gusts reached 58mph at Springfield Capital Airport, 62mph at the University of Illinois Willard Airport, and 63mph in Bloomington.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening area of low pressure over the Plains produced strong gradient winds across central Illinois during the afternoon of December 27th. Winds generally gusted from 45-55mph: however, peak gusts reached 58mph at Springfield Capital Airport, 62mph at the University of Illinois Willard Airport, and 63mph in Bloomington. Minor damage was reported due to the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 27, 5:57 AM CST, 5 hours 3 minutes earlier.
Area forecast discussion, Dec 27, 5:57 AM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
557 AM CST Thu Dec 27 2018
.SHORT TERM...(Today and tonight)
ISSUED AT 328 AM CST Thu Dec 27 2018
Widespread light to moderate rain currently across Missouri into
southern Illinois will spread across the KILX CWA over the next
couple of hours. Based on radar trends and HRRR forecasts, it
appears the bulk of the rain will shift E/NE of the area by early
afternoon...followed by a lull in precip chances for the remainder
of the day as dry slotting noted on 09z/3am water vapor imagery
over central Texas/Oklahoma punches into Illinois. Total rainfall
this morning will generally range from one quarter to one half an
inch.
Several CAMs are suggesting widely scattered convection will
develop within the dry slot late this afternoon and evening:
however, with very limited instability to work with, am expecting
only isolated thunder. Other than the wet weather, today will
also be a windy and warm day. E/SE winds will gust 30-40mph at
times this morning, then will veer to the S by afternoon. Given
southerly flow and an end to the steady rain, afternoon highs will
soar well into the 50s. Scattered showers will linger through
midnight...then will come to an end from west to east overnight as
a cold front pushes to near the Indiana border by 12z Fri. Lows
will range from the lower 30s in the Illinois River Valley...to
the lower to middle 40s east of I-57.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 328 AM CST Thu Dec 27 2018
Breezy and cooler weather will be on tap for Friday in the wake
of the departing system, with temperatures remaining nearly steady
in the upper 30s and lower 40s. High pressure will bring cool/dry
weather for the upcoming weekend as temperatures remain near
seasonal averages.
After that, a southern stream storm system will spread precip into
the area late Sunday night into Monday. Forecast soundings suggest
the atmosphere will initially be cold enough to support light snow,
then will warm sufficiently for a full change over to rain during
the day Monday. Any snow accumulations look to be minor at this
point. Once this system passes to the southeast, all model
solutions feature a brief intrusion of cold Canadian air for the
middle of next week...with highs dropping into the 20s for Tuesday
and Wednesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 557 AM CST Thu Dec 27 2018
Ceilings will continue to lower over the next couple of hours as
rain spreads across central Illinois. Based on trends, all
terminals will drop to MVFR by 14z...with IFR conditions
prevailing from late morning through the afternoon. The steady
rain will diminish from southwest to northeast by midday,
followed by just scattered showers through the afternoon and
evening. Winds will initially be SE with gusts 25-30kt, then will
gradually veer to the S by late afternoon. A cold front will push
through the area tonight, bringing an end to any lingering showers
and causing winds to veer to SW overnight.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Dec 27, 4:51 AM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
451 AM CST Thu Dec 27 2018
ILZ027>031-036>038-040>057-061>063-066>068-071>073-281200-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
451 AM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Isolated thunderstorms are possible from around noon to 9 p.m.
today. Thunderstorms are not expected to be severe.
Strong south to southeast winds of 20 to 25 mph with gusts to 35
mph are expected from mid morning through late afternoon today.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
37
In the hours before
Local storm report, Dec 27, 10:18 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1018 AM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN NE MURRAYVILLE 39.58N 90.25W
12/27/2018 M1.51 INCH MORGAN IL COCORAHS
&&
JRPStrong Wind, Moultrie
- When
- December 27, 11:00 AM CST to 4:00 PM CST
- Where
- Moultrie forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Mesonet
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
Trees were blown down into power lines in Sullivan.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Blizzard and Winter Storm in Kansas, December 27, 20181 death · 50 kt wind · 19 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Louisiana, December 27 to 28, 2018$500,000 · 4 events
- Tornadoes and Flash Flooding in Louisiana, December 27, 2018$33,000 · EF1 · 8 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Strong Wind in Illinois, December 27, 2018$19,000 · 19 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Strong Wind in Tennessee, December 27, 2018$25,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795091.